Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 4:55 PM EDT for Steuben County, New York. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 4:55 PM EDT (20:55 UTC)
- Expired
- May 1, 2017, 5:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:15 PM EDT | TSTM WND GST 59 | Hartsville, NY | |
| May 1, 5:20 PM EDT | TSTM WND DMG | Canisteo, NY | TREES AND POWER LINES DOWN |
| May 1, 5:29 PM EDT | TSTM WND DMG | Hornell, NY | TREES DOWN BLOCKING ROADWAY |
| May 1, 5:42 PM EDT | TSTM WND DMG | Urbana, NY | POWER LINES DOWN... RADAR ESTIMATED TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WUUS51 KBGM 012055
SVRBGM
NYC101-012145-
/O.NEW.KBGM.SV.W.0018.170501T2055Z-170501T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
455 PM EDT MON MAY 1 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Steuben County in central New York...
* Until 545 PM EDT
* At 453 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Alfred to near Wellsville to
near Genesee to 10 miles southwest of Whitesville to 7 miles
northeast of Coudersport, moving northeast at 50 to 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Hartsville around 505 PM EDT.
Hornell, Canisteo and Greenwood around 510 PM EDT.
Howard, Jasper and Troupsburg around 515 PM EDT.
Avoca, Cameron and West Cameron around 520 PM EDT.
Woodhull and Kanona around 525 PM EDT.
Bath, Addison and Thurston around 530 PM EDT.
Campbell, Urbana and Pulteney around 535 PM EDT.
Corning, Painted Post and Hornby around 540 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Northwest Pennsylvania and the western southern
tier of New York. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows!
&&
A tornado watch remains in effect until 1000 PM EDT for central New
York.
LAT...LON 4233 7773 4258 7718 4258 7715 4250 7715
4251 7710 4227 7710 4228 7696 4209 7699
4200 7728 4200 7775
TIME...MOT...LOC 2053Z 242DEG 56KT 4218 7792 4209 7793 4202 7790 4195
7794 4187 7795
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MLJ2 follow-up statements
385
WUUS51 KBGM 012104 CCA
SVRBGM
NYC101-012145-
/O.COR.KBGM.SV.W.0018.170501T2055Z-170501T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
504 PM EDT MON MAY 1 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Steuben County in central New York...
* Until 545 PM EDT
* At 503 PM EDT, severe thunderstorms were located along a line
extending from near Alfred to near Wellsville to near Whitesville
to Genesee, moving northeast at 50 to 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near,
Hornell, Greenwood and Hartsville around 515 PM EDT.
Canisteo, Howard and Troupsburg around 520 PM EDT.
Jasper around 525 PM EDT.
Woodhull, Avoca and Cameron around 530 PM EDT.
Bath and Prattsburg around 535 PM EDT.
Addison, Thurston and Savona around 540 PM EDT.
Campbell, Urbana and Painted Post around 545 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Northwest Pennsylvania and the western southern
tier of New York. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows!
&&
A tornado watch remains in effect until 1000 PM EDT for central New
York.
LAT...LON 4233 7773 4258 7718 4258 7715 4250 7715
4251 7710 4227 7710 4228 7696 4209 7699
4200 7728 4200 7775
TIME...MOT...LOC 2103Z 236DEG 53KT 4218 7792 4209 7793 4202 7790 4195
7794 4187 7795
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
MLJ658
WWUS51 KBGM 012127
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
527 PM EDT MON MAY 1 2017
NYC101-012145-
/O.CON.KBGM.SV.W.0018.000000T0000Z-170501T2145Z/
Steuben NY-
527 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL STEUBEN COUNTY...
At 525 PM EDT, severe thunderstorms were located along a line
extending from near Howard to near Kanona to West Cameron to near
Cameron to near Jasper, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings. Trees and power lines have also
been reported to be down in the western portion of the
county.
These severe storms will be near...
Bath, Avoca and Kanona around 530 PM EDT.
Addison, Hammondsport and Rheims around 535 PM EDT.
Campbell, Urbana and Thurston around 540 PM EDT.
Painted Post, Hornby and Sonora around 545 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across northwest Pennsylvania and the western southern
tier of New York. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows.
&&
A tornado watch remains in effect until 1000 PM EDT for central New
York.
LAT...LON 4221 7697 4200 7749 4200 7757 4213 7755
4219 7751 4229 7749 4241 7756 4258 7718
4258 7715 4250 7715 4251 7710 4227 7710
4228 7696
TIME...MOT...LOC 2125Z 236DEG 60KT 4239 7748 4232 7744 4223 7746 4216
7750 4208 7751
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:15 PM EDT, 40 minutes earlier.
Area forecast discussion, May 1, 4:15 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 415 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the area this afternoon and evening with thunderstorms and showers. Some of the thunderstorms may have damaging winds and heavy rain. Much cooler air with scattered showers will be across the area Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 330 PM update... Tornado watch now in effect until 10 PM for western three quarters of cwa. Very strong wind fields with speed shear due to increasing winds with height and low level turning. Some clearing ahead of the solid line in western NY/western PA has created low level instability due to surface heating. This will all translate east. Line moves into Steuben between 4 and 5 PM then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast low level clouds have been slow to erode today keeping it much cooler and also more stable. At this time not sure if a watch will be needed for the far eastern counties. Other problems could be heavy rain. Amounts in the strongest storms over one inch. This could cause minor problems. With this one line being the whole show for now flooding is not expected to be that much. Movement is slow now but some increase in forward speed is expected. Will continue to hold off on a flash flood watch. Late evening into early morning showers end and the front goes through. Colder air slow to move in the lows in the low and mid 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... 330 PM Update... A stacked low moves northeast from the Midwest into the Great Lakes Tuesday into Tuesday night. A westerly flow of cool moist air will keep showers across the area this period. The best chance will be in NY. Amounts will be light. Some sun but with the cooler air high temperatures only get to 55 to 60 in NY and around 60 PA Tuesday. Wednesday even colder with highs mostly 50 to 55. Low temperatures Tuesday night around 40. With little clearing and winds at 10 mph, frost is not likely. Rainfall amounts under half an inch with the highest Syracuse/Utica. Near zero for Scranton. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... 335 PM Update... Models disagree on the details but are solid on the overall picture of a large showery upper low dropping over our region and persisting in our vicinity for most of the period. Before the low, a passing surface high Wednesday night will first lead to a brief window of less cloud cover and radiational cooling, resulting in lows in the mid to upper 30s. Some of our coldest pockets could get to around freezing, something to keep in mind for those who have vulnerable plants out early. Upper low then brings an extended period of cool wet weather. On Thursday, moist warm air advection aloft will cause showers to develop. The surface warm front itself will struggle to reach our region, holding highs back to mainly 50s for Thursday and upper 50s-lower 60s Friday. With the low drifting directly overhead, our main batch of rain will be Thursday night through Friday. Periods of showers can then still be expected through the weekend with instability of cold air aloft, and lobes of vorticity pinwheeling around the upper low. All told, easily 1 to 2 inches of rain could be spread out over the Thursday through Sunday period with perhaps locally higher amounts. Not too concerned yet hydrology-wise but something to keep an eye on as details become clearer. At a minimum we can expect some elevated water levels and higher stream flows. Highs will only be in the 50s over the weekend and probably into Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... 130 pm update... MVFR ceiling fuel alternate hanging on at AVP until around 21z. BGM could return briefly to MVFR ceiling until 20z. Rest of sites VFR for now but IFR/MVFR expected as a solid line of thunderstorms comes east ahead of a cold front. Thunderstorms will have heavy rain and gusty winds. Visibilities could fall to IFR while ceilings fall to MVFR starting at 21z in the west to 02z at AVP. Bad weather will last 2 or 3 hours. Behind this a few hours of light rain showers with possibly a MVFR ceiling late evening. Late tonight ceilings mostly VFR. Tuesday VFR everywhere. Southeast to south winds at 10 kts shifting to south or southwest. Late afternoon into early evening some gusts to 20 kts. Late evening shift to west wind. Tuesday west winds at 10 to 15 kts with higher gusts. Outlook... Tuesday afternoon through Wednesday night...Mainly VFR but a chance of showers and associated restrictions at times mostly in NY. Thursday through Friday...Restrictions likely with rain from slow-moving low pressure system. Saturday...restrictions possible in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/TAC NEAR TERM...DGM/TAC SHORT TERM...TAC LONG TERM...MDP AVIATION...TAC
Hazardous weather outlook, May 1, 2:25 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 225 PM EDT Mon May 1 2017 NYZ046-057-062-PAZ040-048-072-021830- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 225 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop ahead of an approaching cold front this afternoon and evening. The Storm Prediction Center has an enhanced risk of severe weather for our area, with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-021830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne- 225 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms are expected to develop ahead of an approaching cold front this afternoon and evening. The Storm Prediction Center has an enhanced risk of severe weather for our area, with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:02 PM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 43 min |
| May 1, 5:40 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Yates | 50 min |
| May 1, 5:42 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Steuben, Yates | 48 min |
| May 1, 6:14 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins | 46 min |
| May 1, 6:23 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Tompkins | 112 min |
| May 1, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Steuben, Tioga, Tompkins | 66 min |
| May 1, 6:30 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 60 min |
| May 1, 6:49 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 56 min |
| May 1, 7:02 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 118 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Madison, Tioga, Tompkins | 61 min |
| May 1, 7:16 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 59 min |
| May 1, 7:41 PM EDT | Areal Flood Advisory | BGM | Broome | 2 hr |
| May 1, 7:47 PM EDT | Areal Flood Advisory | BGM | Steuben | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.